Photic Maculopathy in a Patient Receiving Bright Light Therapy
American Journal of Psychiatry 1997; 154(9): 1319
P.E. Gallenga, L. Lobefalo, L. Mastropasqua, A. Liberatoscioli.
"Mr. A was a 35 year old man who suffered from recurrent depression, seasonal pattern. No retinal abnormalities were found at two routine ophthalmologic examinations performed 3 months and 1 week before the start of a 2-week cycle of daily 60 minutes bright light therapy sessions with full spectrum flourescent light. During treatment he continued his current medication of clomipramine, 100 mg/day. After 5 days there was a marked reduction of visual acuity and contrast sensitivity. Results of an Amsler test revealed a relative central scotoma, and static perimetry showed a marked decrease in foveal threshold in both eyes. A central yellowish-white lesion with surrounding orange-red halo was also found in both eyes"
"In conclusion, photic maculopathy in this patient appeared to be related to the association of bright-light therapy, photosensitizing medication and long term exposure to sunlight."
Note: more recent references on the risk of eye damage from light therapy can be found in the section marked - For Therapists